Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 187, NWS Charleston, SC

August 4, 2006Beaufort County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 4, 2006, 5:00 PM EDT for Beaufort County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2006, 5:00 PM EDT (21:00 UTC)
Expired
Aug 4, 2006, 5:45 PM EDT
In force
45 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2006-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2006-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 4:20 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 4, 4:20 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
420 PM EDT FRI AUG 4 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...A HOT...HUMID AND
UNSTABLE ENVIRONMENT HAS SPAWNED NUMEROUS THUNDERSTORMS ACROSS THE
CWA THIS AFTERNOON. RUC SHORT TERM FORECAST FIELDS SHOWS SEVERAL
WEAK VORT MAXES OVER CENTRAL NC AND SC...WHICH MAY BE ASSISTING THE
INITIATION AND MAINTENANCE OF THESE STORMS. LAPS ANALYSIS INDICATES
HIGH CAPE VALUES OVER SOUTHEAST GA AND SC...SO WOULD EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THE
AFTERNOON AND EVENING.

WILL ALLOW HEAT ADVISORY TO CONTINUE UNTIL 8PM TONIGHT. OBSERVATION
SITES THAT HAVE NOT YET SEEN RAINFALL AND THUNDERSTORM
ACTIVITY...SUCH AS SAVANNAH...ARE STILL REPORTING HEAT INDICES ABOVE
105 DEGREES.

PERSISTENT LEE TROUGH WILL REMAIN EAST OF THE APPALACHIANS TONIGHT
AND SATURDAY...AS A WEAK FRONTAL BOUNDARY MOVES SOUTHEAST TOWARD THE
FORECAST AREA. BOTH NAM AND GFS SHOW THE SURFACE BOUNDARY DROPPING
SOUTH THROUGH THE CWA SATURDAY MORNING...THEN STALLING OUT
APPROXIMATELY OVER THE SC/GA BORDER. WITH THE PROXIMITY OF THE WEAK
FRONT...EXPECT ISOLATED SHOWER AND THUNDERSTORM ACTIVITY TO BE ABLE
TO PERSIST TONIGHT. MORE EXTENSIVE AFTERNOON CONVECTIVE COVERAGE IS
EXPECTED ON SATURDAY COMPARED TO PREVIOUS DAYS. WILL MAINTAIN SLIGHT
CHANCE POPS OVERNIGHT...INCREASING TO CHANCE POPS SATURDAY AFTERNOON
AND EVENING.

HEAT INDICES UP TO 105 DEGREES ARE AGAIN POSSIBLE SATURDAY
AFTERNOON...WITH HIGH TEMPERATURES REACHING THE MID 90S IN MOST
LOCATIONS AWAY FROM THE IMMEDIATE COAST AND DEWPOINTS LINGERING IN
THE MID 70S. WILL CHOOSE NOT TO ISSUE A HEAT ADVISORY FOR TOMORROW
AT THIS POINT...SINCE COVERAGE AND DURATION OF HIGHEST INDICES
APPEARS TO BE LESS ON SATURDAY THAN TODAY.
&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...MEDIUM RANGE GUIDANCE IS IN
FAIRLY GOOD AGREEMENT WITH SFC AND UPPER LEVEL FEATURES THROUGH THE
EXTENDED PERIOD THIS AFTERNOON. UPPER RIDGE WILL BEGIN TO BUILD
ACROSS THE SE CONUS SUN THROUGH TUE...BEFORE RETROGRADING WESTWARD
INTO THE LOWER MS VALLEY WED THROUGH FRI. AT THE SURFACE...FRONTAL
BOUNDARY WILL DISSIPATE OVER THE AREA SUN...WITH HIGH PRESSURE
BUILDING BACK INTO THE REGION FOR THE FIRST HALF OF THE UPCOMING
WORK WEEK. AS UPPER LEVEL HEIGHTS LOWER BY MID WEEK...A WEAK FRONTAL
BOUNDARY WILL APPROACH THE REGION WED AND STALL OUT OVER THE AREA ON
THU. HIGH PRESSURE WILL THEN GET RE-ESTABLISHED FOR FRI. AS FOR
SENSIBLE WEATHER...WILL CONTINUE LOW CHC/SLGT CHC POPS EACH DAY
THROUGH THE EXTENDED PERIOD. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE
CLIMO THROUGH THE PERIOD.
&&

.AVIATION...INCLUDED A TEMPO GROUP FOR TSRA IN THE KCHS TAF AS AN
INTENSE STORM PASSED OVER THE TERMINAL. THE TEMPO GROUP EXPIRES AT
21Z...AND IT LOOKS LIKE A VCTS WILL BE SUFFICIENT AT THIS POINT.
THUNDERSTORMS HAVE BEEN POPPING UP IN THE VICINITY OF KSAV...BUT
NOTHING HAS FORMED OVER THE TERMINAL YET. WILL ALSO MAINTAIN VCTS AT
KSAV TO ACCOUNT FOR ONGOING CONVECTION NEARBY.

EXPECT CONVECTION TO DIMINISH DURING THE EVENING. SOUTH TO SOUTHWEST
WINDS BEHIND THE SEABREEZE FRONT WILL ALSO DIMINISH OVERNIGHT AT
BOTH TERMINALS.
&&

.MARINE...SURFACE TROUGH WILL REMAIN OVER THE SOUTHEAST GA AND SC
COASTAL WATERS TONIGHT THROUGH SATURDAY. A WEAK SURFACE BOUNDARY
WILL DROP SOUTH THROUGH THE SOUTH CAROLINA MARINE ZONES...STALLING
APPROXIMATELY OVER THE SC/GA LINE. THUS WINDS IN THE SC MARINE
ZONES WILL TURN BRIEFLY NORTHWESTERLY SATURDAY...BEFORE SEABREEZE
EFFECTS VEER THE WINDS AROUND TO SOUTHERLY. OTHERWISE...WINDS WILL
BE AOB 15 KNOTS WITH SEAS AOB 3 FT.

TRANQUIL CONDITIONS ARE EXPECTED TO BE THE RULE ACROSS THE WATERS
SUN THROUGH WED...WITH HIGH PRESSURE REMAINING THE DOMINANT WEATHER
FEATURE. WINDS ARE EXPECTED TO REMAIN AOB 15 KT...WITH SEAS AOB 4 FT.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY FOR GAZ087-088-099>101-114>119-137>141 UNTIL 8 PM
     TONIGHT.
SC...HEAT ADVISORY FOR SCZ040-042>045-047>051 UNTIL 8 PM TONIGHT.
MARINE...NONE.
&&

79/JRJ
Hazardous weather outlook, Aug 4, 5:00 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 PM EDT FRI AUG 4 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-051000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
500 PM EDT FRI AUG 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS REMAIN
POSSIBLE THROUGH THE EVENING. A FEW OF THESE STORMS COULD BECOME
SEVERE...WITH DAMAGING WINDS IN EXCESS OF 60 MPH BEING THE PRIMARY
THREAT. REFER TO THE DAY ONE CONVECTIVE OUTLOOK FROM THE STORM
PREDICTION CENTER FOR MORE INFORMATION.

.EXCESSIVE HEAT...HOT TEMPERATURES AND HIGH HUMIDITY WILL CONTINUE
FOR THE NEXT FEW HOURS...BEFORE GRADUALLY DECREASING TOWARD SUNSET.
ALTHOUGH HEAT INDICES HAVE ALREADY DECREASED IN AREAS AFFECTED BY
THUNDERSTORMS...LOCATIONS THAT HAVE NOT SEEN THUNDERSTORM ACTIVITY
WILL STILL EXPERIENCE DANGEROUS HEAT THROUGH THE REMAINDER OF THE
AFTERNOON AND INTO THE EARLY EVENING. A HEAT ADVISORY REMAINS IN
EFFECT FOR THE ENTIRE AREA UNTIL 8 PM EDT. REFER TO THE LATEST
NON-PRECIPITATION PRODUCT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
.STRONG THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED SATURDAY AFTERNOON. STRONG STORMS COULD PRODUCE GUSTY WINDS
IN EXCESS OF 40 MPH AND FREQUENT LIGHTNING. AN ISOLATED SEVERE STORM
MAY ALSO BE POSSIBLE WITH DAMAGING WINDS EXCEEDING 60 MPH.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 4, 4:29 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
429 PM EDT FRI AUG 4 2006

GAZ137-042100-
LONG-
429 PM EDT FRI AUG 4 2006

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY THROUGH 500 PM EDT...

AT 429 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF LUDOWICI...MOVING
NORTHWEST AT 10 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...DONALD AND
LUDOWICI THROUGH 500 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Aug 4, 4:34 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
434 PM EDT FRI AUG 4 2006

GAZ099-114-115-042115-
CANDLER-EVANS-TATTNALL-
434 PM EDT FRI AUG 4 2006

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY
AND CANDLER COUNTY THROUGH 515 PM EDT...

AT 434 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF EXCELSIOR...OR
ABOUT 9 MILES SOUTHEAST OF METTER...MOVING WEST AT 5 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...THROUGH
515 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Aug 4, 4:36 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
436 PM EDT FRI AUG 4 2006

SCZ049-050-042100-
CHARLESTON-COASTAL COLLETON-
436 PM EDT FRI AUG 4 2006

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY AND COLLETON
COUNTY THROUGH 500 PM EDT...

AT 436 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES WEST OF WIGGINS TO 2 MILES SOUTH OF ADAMS RUN...MOVING SOUTH
AT 15 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ADAMS RUN...FENWICK...WIGGINS AND BENNETTS POINT THROUGH
500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Aug 4, 4:42 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
442 PM EDT FRI AUG 4 2006

GAZ118-119-042130-
COASTAL CHATHAM-INLAND CHATHAM-
442 PM EDT FRI AUG 4 2006

...STRONG THUNDERSTORMS WILL IMPACT CHATHAM COUNTY THROUGH 530 PM
EDT...

AT 442 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LIBERTY CITY...OR ABOUT 3 MILES
WEST OF SAVANNAH...STATIONARY.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BURROUGHS...GARDEN CITY...SAVANNAH AND WHITE BLUFF THROUGH 530 PM
EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Aug 4, 4:47 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
447 PM EDT FRI AUG 4 2006

SCZ047-048-042130-
BEAUFORT-INLAND JASPER-
447 PM EDT FRI AUG 4 2006

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY
THROUGH 530 PM EDT...

AT 447 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
COOSAWHATCHIE TO CHISOLMS...OR ALONG A LINE EXTENDING FROM 8 MILES
SOUTHWEST OF YEMASSEE TO 12 MILES SOUTHEAST OF YEMASSEE...STATIONARY.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...COOSAWHATCHIE...DALE...KNOWLES...GARDENS
CORNER...GILLISONVILLE AND SHELDON THROUGH 530 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Aug 4, 4:50 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
450 PM EDT FRI AUG 4 2006

GAZ116-042115-
INLAND BRYAN-
450 PM EDT FRI AUG 4 2006

...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY THROUGH 515 PM
EDT...

AT 450 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 6 MILES NORTHWEST OF RICHMOND HILL...STATIONARY.

THIS WILL AFFECT AREAS IN AND AROUND...RICHMOND HILL THROUGH 515 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:16 PM EDTSpecial Marine WarningCHS59 min
Aug 4, 4:28 PM EDTSpecial Marine WarningCHS47 min
Aug 4, 4:45 PM EDTSevere Thunderstorm WarningCHSChatham45 min
Aug 4, 5:22 PM EDTSevere Thunderstorm WarningCHSTattnall38 min
Aug 4, 5:26 PM EDTSpecial Marine WarningCHS49 min
Aug 4, 6:15 PM EDTSpecial Marine WarningCHS60 min
Aug 4, 2:42 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston48 min
Aug 4, 3:27 PM EDTSevere Thunderstorm WarningCHSColleton48 min
Aug 4, 3:28 PM EDTSevere Thunderstorm WarningCHSBerkeley47 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.